Article Text

Download PDFPDF

P28 Gentamicin-related incidents in neonates before and after the introduction of electronic prescribing and medicines administration (ePMA)
Free
  1. Kimberly Mak
  1. Leeds Teaching Hospitals NHS Trust

Abstract

Aim Gentamicin is widely used to treat early neonatal sepsis as part of a regimen recommended by NICE.1 However, it is frequently implicated in clinical incidents relating to errors in prescribing and administration. This project aimed to evaluate whether the introduction of ePMA had an effect on the frequency and type of incidents that occur relating to the use of gentamicin in neonates.

Method A paper gentamicin prescription chart was used from July 2013 until the implementation of ePMA on 28th January 2019. Using ePMA, prescribers were encouraged to use a pre-set template for ‘neonatal early onset sepsis’, listing benzylpenicillin and gentamicin (in mg/kg). Prescribers had to input the date and time of the first dose, and the system would automatically calculate the dose and time of subsequent administrations. A visual cue was used by the system to signal to nurses that a dose was due. Data was extracted from our local incident reporting system between the periods of 1st July 2013 to 27th January 2019 (‘pre-ePMA’) and 28th January 2019 to 30th June 2019 (‘post-ePMA’), where ‘gentamicin’ was mentioned in the incident description under the ‘neonates’ specialty. The data was examined, categorised into ‘prescribing-related’, ‘administration-related’, or ‘other’ and within the former two, grouped into identified themes.

Results Pre-ePMA 55 incidents were reported (mean=9/year, range 6–16/year), of which 41 (75%) were deemed to have the potential to cause harm. 27 (49%) incidents were prescribing-related and 19 (35%) were administration-related. The rest of the incidents were classed as ‘other’ eg. mislabelling blood samples. The most common prescribing-related incidents were incorrect frequency intervals, accidental omission, incorrect dose, or failing to meet prescribing standards. The most common administration-related incidents were doses being given too early, too late or missed. Four incidents were reported in the 5-month period post-ePMA (2 prescribing-related, 1 administration-related, 1 other). All prescribing- and administration-related incidents were deemed to have the potential to cause harm. One incident was due to incorrect frequency (first dose was given before arrival and prescriber had to manually calculate interval), one incident related to unintended doses prescribed and given (only benzylpenicillin was indicated), and one administration incident from poor documentation (dose given but not signed for). Compared with the same 5-month period in 2018 (pre-EPMA), 1 more incident had been reported this year compared to the previous year where only 3 incidents were reported.

Conclusion The introduction of ePMA may not reduce the number of reported incidents relating to gentamicin in neonates. A longer period of study is needed to evaluate the effects of transitioning from paper to ePMA. Our results suggest that ePMA can eliminate or reduce the risk of some types of errors, but can also make no difference to others, and can create new types of system-related errors, which can still have the potential to cause harm. This is consistent with the outcomes of a similar study in 2016 in another centre.2

References

  1. National Institute for Health and Care Excellence (NICE). Neonatal infection (early onset): antibiotics for prevention and treatment. Manchester: NICE; 2012.

  2. Kitson G. Implementation of an electronic prescription chart for gentamicin for neonatal units and postnatal wards. Arch Dis Child, 2016;101e2.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.